Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, April 9, 2021

April 9, 2021 · NWS TSA · 13 events in 7 counties and zones

Severe thunderstorms developed into eastern Oklahoma during the afternoon of the 9th, ahead of a cold front that was moving into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed into eastern Oklahoma during the afternoon of the 9th, ahead of a cold front that was moving into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 1:39 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 9, 1:39 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
239 PM CDT Fri Apr 9 2021

.DISCUSSION...
Main focus for this forecast will be on the potential for severe
weather through this afternoon and evening. Some ongoing
convection across parts of northwest Arkansas associated with a
lead impulse could pose a limited hail threat for the next hour or
so, however a more robust and widespread severe threat is likely
to develop in the 21z-03z time frame.

Most recent surface analysis shows a cold front moving fairly
quick across far northwest Oklahoma, with a pre-frontal sfc
boundary extending along and near I-44 in northeast OK to west of
the OKC area, where an apparent wave was present along the
boundary. The quality of low level moisture return north has been
inhibited somewhat by ongoing elevated convection across
eastern/central TX, nonetheless low-mid 60s dew points are present
near the Red R. in SE/SC OK. CAM solutions remain consistent with
development of scattered cells along the front by around 20-21z
across northeast OK, growing quickly into a more linear mode as
they move east- southeast. The initial cells will pose a large
hail threat which trends more toward damaging wind through the
evening. The line of storms should then accelerate and sweep
southeast of the area by midnight. The tornado threat is likely
to be more confined to initial more discrete development, however
it appears sufficient low level shear will exist this evening for
potential QLCS type tornadoes.

Gusty northwest winds will arrive behind the front this evening
and will continue through Saturday. Wrap around low clouds with a
few lingering showers possible across far northeast areas.
Temperatures will remain relatively cool Saturday, but rebound
quickly Sunday. Fire weather will be of some concern during this
time in areas that miss out on the heaviest rain tonight, though
critical weather conditions are not anticipated.

A prolonged stretch of cooler than normal weather looks likely
next week with a cool Canadian airmass arriving Monday and
remaining in place for several days. A more zonal flow aloft will
develop with several impulses traversing east, resulting in
periodic rain chances. The NBM solution was generally followed
with mostly low rain chances, with signal for a possible uptick
Tuesday night/Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  65  45  79 /  70   0   0   0
FSM   48  64  44  80 /  90   0   0   0
MLC   45  67  45  80 /  90   0   0   0
BVO   43  65  42  77 /  60   0   0   0
FYV   44  59  41  75 /  90  10   0   0
BYV   47  57  44  75 /  90  20   0   0
MKO   45  64  44  78 /  90   0   0   0
MIO   45  61  42  75 /  90  20   0   0
F10   44  66  44  80 /  80   0   0   0
HHW   47  68  45  79 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
Hazardous weather outlook, Apr 9, 12:22 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
122 PM CDT Fri Apr 9 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
122 PM CDT Fri Apr 9 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA... Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma.
	ONSET...Late Afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early Evening.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms are occurring across parts of far eastern
Oklahoma and northwest Arkansas early this afternoon. These storms
will have a limited risk of severe hail through mid afternoon as
they continue moving northeast.

Conditions will become increasingly supportive of severe weather
after about 3 pm, especially across northeast Oklahoma initially.
A cold front will move into northeast Oklahoma late this
afternoon and focus storm development. Storms will likely quickly
become severe with large hail and damaging wind potential. Initial
storms ahead of the cold front may pose a risk of tornadoes,
otherwise storm coverage will steadily increase along the
advancing front with damaging winds becoming the predominant
hazard.

Farther south across southeast Oklahoma, uncertainty exists on
whether storms can develop prior to the cold frontal passage.
Should storms develop ahead of the front, the potential for all
severe weather hazards will exist including tornadoes. Storms
ongoing along the advancing front will also sweep across this
region with a continued risk of severe weather. Severe weather
potential will extend through western Arkansas this evening,
primarily associated with the line of storms along the cold
front. Damaging winds will be the most likely hazard by this
evening, with isolated large hail and QLCS type tornadoes also
possible. Storms will exit western Arkansas by midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Very High Fire Weather Potential...High Wind Potential.
SUNDAY...Very High Fire Weather Potential.
MONDAY...Thunderstorm Potential...Very High Fire Weather Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Gusty north winds will continue on Saturday which will raise fire
weather concerns for locations which receive little to no rainfall
today. The next chance for showers and isolated thunderstorms
returns by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 9, 12:11 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
111 PM CDT Fri Apr 9 2021

ARZ020-091845-
Franklin AR-
111 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 145 PM CDT...

At 111 PM CDT, a strong thunderstorm was located 5 miles southwest of
Denning, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Caulksville...                    Etna...
Peter Pender...                   Alix...
Meg...                            Cecil...

This includes Interstate 40 in Arkansas between mile markers 37 and
42.

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3541 9399 3558 9371
TIME...MOT...LOC 1811Z 244DEG 41KT 3537 9382
Special weather statement, Apr 9, 12:41 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
141 PM CDT Fri Apr 9 2021

ARZ020-091900-
Franklin AR-
141 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN COUNTY
UNTIL 200 PM CDT...

At 141 PM CDT, a strong thunderstorm was located near Wiederkehr
Village, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Alix...

This includes Interstate 40 in Arkansas between mile markers 36 and
42.

LAT...LON 3538 9371 3537 9372 3537 9376 3555 9384
      3564 9370
TIME...MOT...LOC 1841Z 239DEG 37KT 3549 9373
Special weather statement, Apr 9, 1:24 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
224 PM CDT Fri Apr 9 2021

ARZ001-002-011-092000-
Carroll AR-Madison AR-Benton AR-
224 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...NORTHERN
MADISON AND CARROLL COUNTIES UNTIL 300 PM CDT...

At 222 PM CDT, a cluster of strong thunderstorms was located
from Clifty to Metalton to Osage, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Green Forest...                   Garfield...
Beaver...                         Carrollton...
Rudd...                           Forum...
Hobbs State Park...               Clifty...
War Eagle...                      Osage...
Urbanette...                      Rule...
Grandview...                      Gateway...
Dryfork...                        Beaver Lake...
Metalton...                       Connor...

LAT...LON 3612 9348 3613 9351 3620 9390 3624 9389
      3624 9398 3649 9395 3649 9330 3612 9330
TIME...MOT...LOC 1922Z 192DEG 26KT 3624 9381
Special weather statement, Apr 9, 2:08 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
308 PM CDT Fri Apr 9 2021

OKZ058-063-092045-
Delaware OK-Ottawa OK-
308 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE AND
SOUTHWESTERN OTTAWA COUNTIES UNTIL 345 PM CDT...

At 308 PM CDT, a strong thunderstorm was located 3 miles east of
Afton, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Miami...                          Grove...
Fairland...                       Afton...
Bernice...                        Narcissa...
Bernice State Park...             Ottawa...

This includes Interstate 44 between mile markers 294 and 307.

LAT...LON 3661 9478 3661 9500 3684 9500 3687 9476
TIME...MOT...LOC 2008Z 179DEG 22KT 3669 9490
Local storm report, Apr 9, 2:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CLIFTY                  36.24N 93.80W
04/09/2021  M0.75 INCH       MADISON            AR   PUBLIC

            SOCIAL MEDIA REPORT.

&&
Special weather statement, Apr 9, 2:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
353 PM CDT Fri Apr 9 2021

OKZ058-092115-
Ottawa OK-
353 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY UNTIL 415
PM CDT...

At 353 PM CDT, strong thunderstorms were located along a line
extending from 6 miles south of Galena to 3 miles northwest of Miami.
Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Treece...                         Picher...
Ottawa...                         Peoria...
Cardin...

This includes Interstate 44 between mile markers 307 and 324.

LAT...LON 3700 9462 3686 9462 3684 9500 3694 9500
      3695 9499 3696 9502 3700 9501
TIME...MOT...LOC 2053Z 210DEG 23KT 3698 9463 3690 9493

The radar

The Tulsa radar (KINX), 41 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rogers

When
April 9, 3:25 PM CST
Where
Rogers County, 1.18 mi W of Talala
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.529, -95.701

Hail, Osage

When
April 9, 3:30 PM CST
Where
Osage County, 0.75 mi NNE of Osage
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.309, -96.413

Hail, Osage

When
April 9, 3:31 PM CST
Where
Osage County, 2.72 mi NW of Osage
Measured
1.75 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
36.330, -96.451

Golf ball size hail damaged vehicles and homes.

Hail, Rogers

When
April 9, 3:35 PM CST
Where
Rogers County, 5.73 mi ENE of Oologah Lake South
Measured
1.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.557, -95.488

Golf ball size hail damaged vehicles and homes.

Hail, Osage

When
April 9, 3:39 PM CST
Where
Osage County, 2.79 mi NNW of Osage
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.338, -96.437

Golf ball size hail damaged vehicles and homes.

Hail, Creek

When
April 9, 6:28 PM CST
Where
Creek County, 5 mi NE of Bristow
Measured
1 in hail
Reported by
Public
Coordinates
35.881, -96.317

Thunderstorm Wind, Adair

When
April 9, 8:03 PM CST
Where
Adair County, 2.77 mi WNW of Chance
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.092, -94.692

Strong thunderstorm wind blew down several trees and power lines onto roads.

Hail, Pittsburg

When
April 9, 8:10 PM CST
Where
Pittsburg County, Alderson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.900, -95.680

Hail, Muskogee

When
April 9, 8:10 PM CST
Where
Muskogee County, 1 mi W of Warner
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.500, -95.318

Hail, Pittsburg

When
April 9, 8:12 PM CST
Where
Pittsburg County, 1 mi W of Krebs
Measured
0.75 in hail
Reported by
Public
Coordinates
34.920, -95.738

Hail, Pittsburg

When
April 9, 8:20 PM CST
Where
Pittsburg County, 2 mi N of Dow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.899, -95.580

Hail, Muskogee

When
April 9, 8:30 PM CST
Where
Muskogee County, 4 mi SE of Muskogee
Measured
0.75 in hail
Reported by
Public
Coordinates
35.709, -95.320

Thunderstorm Wind, Choctaw

When
April 9, 9:18 PM CST
Where
Choctaw County, Ft Towson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.020, -95.270

Strong thunderstorm wind snapped large tree limbs and blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949883, 949906, 949908, 949909, 949907, 949911, 949916, 949917, 949919, 949918, 949920, 949921, 949923.